Florida, 2005Damaging Wind in Florida, May 5, 2005
May 5, 2005 · NWS EYW · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS EYW wrote its last area forecast discussion before the first event at May 5, 8:45 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, May 5, 8:45 AM EST, 1 hour 30 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
945 AM EDT THU MAY 5 2005
.DISCUSSION...
.CURRENTLY...
KBYX DETECTS A LARGE THUNDERSTORM COMPLEX WEST OF HALFMOON SHOAL
LIGHT. THERE IS A SPECIAL MARINE WARNING IN EFFECT FOR THIS
THUNDERSTORM COMPLEX. ALMOST THE ENTIRE MARINE ZONE FROM KEY WEST TO
20 NM WEST OF THE DRY TORTUGAS IS COVERED WITH RAINFALL. IN
ADDITION...KBYX DETECTS LIGHT RAIN OVER THE OFFSHORE WATERS WEST OF
MAINLAND MONROE COUNTY. ELSEWHERE...KBYX DETECTS NO PRECIPITATION
ECHOES. SKIES OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER LAND ARE
SOUTHEAST AT 10 TO 15 MPH. C-MAN WINDS...ON AVERAGE...ARE SOUTHEAST
TO SOUTH NEAR 15 KNOTS. TEMPERATURES ARE IN THE LOWER 80S. ONLY
ABOUT FOUR DEGREES OF WARMING IS EXPECTED TODAY DUE TO PLENTY OF
CLOUDS...AS WELL AS GENTLE SOUTHEAST TO SOUTH SURFACE WINDS OVER
WATER WITH TEMPERATURES IN THE UPPER 70S.
.SHORT TERM (TODAY)...
SIMPLY PUT...IF THE THUNDERSTORM COMPLEX WEST OF THE LOWER KEYS
HOLDS TOGETHER...ALL ISLAND LOCATIONS WILL SEE MEASURABLE RAINFALL
TODAY. THE ZONE FORECASTS FOR THE FLORIDA KEYS WILL BE UPDATED TO
RAISE POPS ABOVE ALL NUMERICAL MODEL OUTPUT STATISTICS.
&&
.MARINE...
OUTSIDE OF SHOWERS AND THUNDERSTORMS...SUSTAINED WINDS WILL REMAIN
NEAR 15 KNOTS OR LESS TODAY.
&&
.AVIATION...
IFR CONDITIONS EXPECTED AT TIME THIS AFTERNOON AT KEYW AND KMTH...AS
WELL AS ALONG THE KMIA-KEYW FLIGHT ROUTE. THERE IS A CONVECTIVE
SIGMET IN EFFECT FOR THE THUNDERSTORM COMPLEX WEST OF KEY WEST.
PLEASE CHECK THE LATEST FORECASTS...OBSERVATIONS...AND
AIRMETS/SIGMETS BEFORE PLANNING YOUR FLIGHT.
&&
.EYW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BS
Hazardous weather outlook, May 5, 5:00 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT THU MAY 5 2005
FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-061000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT THU MAY 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A WEAK LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP TODAY OVER THE
EASTERN GULF OF MEXICO AND MOVE NORTHEAST OVER THE FLORIDA PENINSULA
TONIGHT. A TROUGH AND WEAK COLD FRONT WILL EXTEND SOUTH FROM THE
CENTER OF LOW PRESSURE...AND MOVE EAST ACROSS THE FLORIDA KEYS
TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE FLORIDA KEYS AND ADJACENT WATERS THIS
AFTERNOON...IN ADVANCE OF THE APPROACHING FRONT. A FEW OF THE THE
THUNDERSTORMS MAY BE QUITE STRONG...WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS IN EXCESS OF 35 KNOTS...OR 40 MPH.
ALSO...THERE IS AN OUTSIDE CHANCE OF A SEVERE THUNDERSTORM...CAPABLE
OF PRODUCING DAMAGING WINDS AND HAIL.
PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST
SHORT TERM FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
K. KASPER
In the hours before
Special weather statement, May 5, 9:09 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1009 AM EDT THU MAY 5 2005
FLZ078-051500-
MONROE LOWER KEYS-
1009 AM EDT THU MAY 5 2005
...STRONG THUNDERSTORMS TO AFFECT THE LOWER KEYS...
AT 1005 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
CLUSTER OF STRONG THUNDERSTORMS LOCATED 30 MILES WEST OF KEY WEST...
MOVING EAST AT 35 MPH.
THESE THUNDERSTORMS ARE APPROACHING THE LOWER KEYS...AND WILL
REACH KEY WEST BY 1100 AM...PRODUCING WIND GUSTS IN EXCESS OF 40
MPH...HEAVY RAIN...AND FREQUENT LIGHTNING STRIKES. RESIDENTS AND
MOTORISTS SHOULD STAY INSIDE UNTIL THESE STORMS PASS.
STAY TUNED FOR FURTHER UPDATES ON THESE STORMS FROM YOUR KEY WEST
NATIONAL WEATHER SERVICE.
LEE
Thunderstorm Wind, Monroe
- When
- May 5, 10:15 AM EST
- Where
- Monroe County, Key West
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 24.550, -81.767
Tree downed at Front Street and 16th Terrace in Key West. 5-inch diameter limbs down on 12th Street in Key West.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, May 5 to 6, 2005$1.0 million · 1 event
- Heavy Rain in California, May 5 to 6, 2005$200,000 · 4 events
- Tornado in Idaho, May 5, 2005$110,000 · F0 · 1 event
- High Surf in Hawaii, May 5 to 6, 200515 events
- Tornadoes and Hail in Minnesota, May 5, 2005$5,000 · F0 · 5 events
- Hail in Minnesota, May 5, 20050.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 5, 20054 events
- Hail in Florida, May 5, 20051.75 in hail · 3 events
- Hail in Minnesota, May 5, 20051.75 in hail · 3 events
- Damaging Winds in Utah, May 5, 2005$2,000 · 71 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 5, 200560 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 5, 20052 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445970.